Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 262, NWS North Platte, NE

September 16, 2006Boyd County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 16, 2006, 4:54 PM CDT for Boyd County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2006, 4:54 PM CDT (21:54 UTC)
Expired
Sep 16, 2006, 5:15 PM CDT
In force
21 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Boyd County, NE

The radar

The Sioux Falls radar (KFSD), 179 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 162154
SVRLBF
NEC015-162215-
/O.NEW.KLBF.SV.W.0262.060916T2154Z-060916T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 PM CDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOYD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 515 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF GROSS...OR ABOUT 7 MILES NORTH OF SPENCER...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF GROSS BY 505 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4298 9887 4285 9870 4298 9851 4299 9883

$$

JMC
1 follow-up statement
000 
WWUS53 KLBF 162206
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM CDT SAT SEP 16 2006

NEC015-162216-
/O.EXP.KLBF.SV.W.0262.000000T0000Z-060916T2215Z/
BOYD NE-
506 PM CDT SAT SEP 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOYD COUNTY
EXPIRES AT 515 PM CDT...

THE STORM HAS EXITED THE AREA AND NO LONGER POSES A SEVERE THREAT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4298 9887 4285 9870 4298 9851 4299 9883

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:37 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 16, 3:37 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT SAT SEP 16 2006

.DISCUSSION...
UPPER LOW AT 18Z WAS CENTERED IN CENTRAL MT. SOME SNOW REPORTED IN
PORTIONS OF MT AND NRN WY. WINDS HAVE NOT YET REACHED ADVISORY
CRITERIA...ALTHOUGH IS APPROACHING ON WRN ZONES. MEDICINE BOW
PROFILER INDICATES 40KTS IN THE LOWEST GATE. WILL KEEP ADVY GONG
MAINLY WEST OF VTN THROUGH OGALLALA. SECOND CONCERN IS POSSIBLE
INITIATION IN BOYD AND HOLT COUNTY. LAPS CAPES SHOWING 2500+ IN
THESE AREAS. SOME VERTICAL DEVELOPMENT AS OF 20Z AND WILL MONITOR.
MOST OF FA WILL REMAIN DRY TONIGHT WITH A FEW SHOWERS ROAMING ACROSS
THE WEST AND A FEW STORM MAY YET DEVELOP IN THE FAR NORTHEAST.

THE UPPER LOW WILL TRACK NORTHEAST INTO ERN ND THROUGH 36 HRS...THEN
SOUTHEAST INTO MN AND WN BEYOND. STRONG WEST NORTHWEST WINDS OF 25
TO 35 MPH AREA EXPECT ACROSS THE NORTH CENTRAL SUNDAY AND A WIND
ADVISORY MAY BE ISSUED TONIGHT. ALSO A CHC FOR SOME WRAP AROUND
SHOWERS SUNDAY NIGHT INTO MONDAY ACROSS THE NORTH CENTRAL. SOUTH
SHOULD REMAIN DRY. COOLER TEMPERATURES WILL OCCUR AND CURRENT GRIDS
MADE ONLY MINOR CHANGES TO TEMPS. DID HOWEVER LOWER MINS FOR MONDAY
NIGHT AS COOL HIGHS MONDAY OF 55 TO 65 TO EXPECT A DROP IN TEMPS OF
ABOUT 25 DEGREES WITH LOWS IN THE LOWER TO MID 30S COMMON. ALL AREAS
ALONG AND WEST OF HIGHWAY 83 SHOULD REACH 32 DEGREES OR SLIGHTLY
COOLER. SURFACE HIGH PRESSURE MONDAY NIGHT WILL ENHANCE SUBSIDENCE
AND COOLING UNDER MAINLY CLEAR SKIES.

IN THE EXTENDED...INTRODUCED POPS BEGINNING THURSDAY AFTERNOON
THROUGH FRIDAY NIGHT AS UPPER LOW TAKES SIMILAR TRACK AS CURRENT
LOW...EXCEPT IT MAY DIG FURTHER SOUTHEAST. PREFER THE ECMWF AND
CANADIAN OVER THE RATHER INCONSISTENT GFS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT FOR
NEZ004-005-022>025-035-036-056-057-094.

&&

KAR
Hazardous weather outlook, Sep 16, 3:06 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT SAT SEP 16 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-172015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
306 PM CDT SAT SEP 16 2006 /206 PM MDT SAT SEP 16 2006/

...TORNADO WATCH IN EFFECT FOR NORTHEASTERN PORTIONS OF THE
FORECAST AREA...WIND ADVISORY IN EFFECT FOR WESTERN PORTIONS OF
THE FORECAST AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTHEASTERN PORTIONS OF THE OUTLOOK AREA. SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. A TORNADO WATCH IN IN EFFECT FOR THIS AREA.

FURTHER WEST...A COLD FRONT WILL PASS THROUGH THE REGION WITH WIND
SPEEDS INCREASING BEHIND THE FRONT. A WIND ADVISORY REMAINS IN
EFFECT ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS ARE EXPECTED ON BOTH SUNDAY AND MONDAY...ESPECIALLY
IN AREAS ALONG AND NORTH OF HIGHWAY 20. A WIND ADVISORY MAY BE
NEEDED FOR BOTH SUNDAY AND MONDAY ACROSS PORTIONS OF THE OUTLOOK AREA.

WITH COLDER AIR IN PLACE ACROSS THE REGION...PATCHY FROST MAY BE
POSSIBLE ACROSS THE OUTLOOK AREA BOTH MONDAY AND TUESDAY. AT THIS
TIME...IT APPEARS THAT WINDS AND CLOUD COVER WOULD FAVOR THE BEST
CHANCES FOR FROST ON TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

In the hours before

Local storm report, Sep 16, 11:25 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 AM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     12 NE BIG SPRINGS       41.19N 101.91W
09/15/2006  E60 MPH          KEITH              NE   TRAINED SPOTTER

            REPORT NEAR THE GARDEN AND DEUEL COUNTY LINE 12 NE OF BIG
            SPRINGS

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:48 PM CDTSevere Thunderstorm WarningLBFWheeler20 min
Sep 15, 10:25 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden50 min
Sep 16, 1:35 AM CDTSevere Thunderstorm WarningLBFBrown40 min
Sep 16, 3:59 AM CDTWind AdvisoryLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more16 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.